Virginia, 2021Flash Flooding in Virginia, June 4, 2021
June 4, 2021 · NWS AKQ · 2 events in 1 county or zone
Scattered thunderstorms in advance of a trough of low pressure produced heavy rain which caused flash flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms in advance of a trough of low pressure produced heavy rain which caused flash flooding across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 4, 1:49 PM EST, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 4, 1:49 PM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
249 PM EDT Fri Jun 4 2021
.SYNOPSIS...
A disturbance will pass through the local area this evening and
tonight. High pressure settles across the local area on Saturday.
Bermuda high pressure builds offshore Sunday through early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM EDT Friday...
SEVERE THUNDERSTORM WATCH 235 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
A trough aloft will swing through the region late this afternoon
into tonight, gradually pushing the bulk of the significant
moisture S and E of the FA. Already seeing tstms developing
across northern VA early this afternoon in response to the
approaching upper disturbance. Latest hi-res CAMS show tstms
continuing to develop and heading SE through eastern VA, lower
MD and eventually into southside Hampton Roads and coastal NE NC
through late this evening. In coordination with SPC and
surrounding offices have hoisted a SVR TSTM WATCH until 9 pm
for much of the area (excluding SW counties where SVR parameters
are less). There is the potential for several strong/severe
tstms with damaging wind gusts being the main threat. This
activity gradually progresses SE through the late evening,
ending late this afternoon N and late this evening (after dark)
SE. After that, we dry out and the the sky becomes mostly clear
to partly cloudy overnight with low temps ranging from the lower
60s NW to the mid/upper 60s SE.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 215 PM EDT Friday...
High pressure builds over the area for Saturday. Partly to
mostly sunny and warm with highs ranging from the mid 80s to
lower 90s. Expecting a generally dry day Saturday, although a
stray shower or thunderstorm cannot be ruled out near/along the
Albemarle Sound. Fair to partly cloudy Sat night with lows in
the 60s. Remaining dry and warm Sunday with high pressure in
control, although a stray shower or thunderstorm cannot be
ruled out in NE NC. Highs from the low-mid 80s coast to the low
90s inland. Another dry/mild night Sunday night with lows in
the mid/upper 60s to lower 70s. Bermuda high pressure takes up a
position offshore on Monday. Diurnal tstms possible in the
afternoon inland with PoPs 20-30%. Very warm with highs from the
low-mid 80s coast to the low 90s inland.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 215 PM EDT Friday...
The latest 12Z/04 models continue to forecast a summerlike
pattern with just isolated to scattered diurnal convection
(highest coverage during the aftn/evening) from Tue-Fri. A
potent shortwave potentially dives SSE from srn Canada to far
nrn New England by the end of next week. This feature
potentially could allow a backdoor cold front to settle near the
region by late next week. Regardless, the main mid/upper level
flow is expected to remain well to our north. It will be
somewhat humid with dew pts in the 60s to near 70F (highest SE).
Highs will range from the mid 80s to lower 90s through the
period with some locally cooler conditions at the immediate
coast only. Lows will range from the mid 60s to around 70F.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...
Primarily VFR conditions this afternoon through tonight outside
of any heavier showers/storms. Local IFR VSBYS possible in tstms
along with localized gusty winds.
OUTLOOK...Generally dry wx/VFR conditions expected for Saturday
through Sunday. Bermuda high pressure takes over Monday through
at least the middle of next week. VFR conditions expected
outside of scattered afternoon tstms.
&&
.MARINE...
As of 300 PM EDT Friday...
Current observations are showing a southerly flow around 10 kt
across our coastal waters this afternoon. A line of
thunderstorms are moving southeast across northeastern VA and
southeastern MD. This storms are forecasted to move down the
Chesapeake Bay between 3pm and 9pm this evening. Strong gusty
winds are possible as storms move through.
Otherwise, S to SW flow is expected to continue into tonight
behind the line of storms, then lingers through the upcoming
weekend ~10 to 15 knots as the front washes out across the area.
Bermuda high re- asserts itself into next week, with a typical
summer pattern setting in. S-SW flow 10-15 kt persisting through
much of the period, modified only slightly with aftn sea-
breeze. Seas 2-4 ft with S-SE swell, Rivers and sound 1-3 ft.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...AJB/JDM
LONG TERM...AJB/JDM
AVIATION...JDM
MARINE...CP/MAMHazardous weather outlook, Jun 4, 5:39 PM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
639 PM EDT Fri Jun 4 2021
MDZ021>025-NCZ012-013-030-VAZ048-060>062-064>069-075>087-089-090-099-
509>523-052245-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Bertie-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Surry-James City-Accomack-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-
639 PM EDT Fri Jun 4 2021
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ014>017-031-032-102-VAZ088-092-093-095>098-100-524-525-052245-
Gates-Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Sussex-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Northampton-
Newport News-Hampton/Poquoson-
639 PM EDT Fri Jun 4 2021
...SEVERE THUNDERSTORM WATCH 235 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 4, 5:48 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
648 PM EDT Fri Jun 4 2021
VAZ100-042330-
Northampton-
648 PM EDT Fri Jun 4 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHAMPTON COUNTY...
At 648 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northwest of Cheriton to near
Cape Charles to 10 miles northeast of Grand View. Movement was
southeast at 25 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Cape Charles around 655 PM EDT.
Cheriton and Bay View around 700 PM EDT.
Other locations impacted by these storms include Simpkins, Capeville,
Townsend, Kiptopeke State Park, Oyster, Eastville, Cheapside,
Kiptopeke, Plantation and Machipongo.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3732 7569 3727 7575 3725 7576 3722 7575
3717 7577 3706 7592 3705 7597 3706 7600
3709 7602 3713 7601 3719 7605 3725 7607
3733 7606 3739 7603 3744 7603 3746 7601
3739 7568
TIME...MOT...LOC 2248Z 301DEG 24KT 3743 7606 3728 7608 3718 7614
EILocal storm report, Jun 4, 5:52 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
652 PM EDT FRI JUN 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM MARINE TSTM WIND 2 SSW HILTON VILLAGE 37.00N 76.47W
06/04/2021 M55 MPH ANZ638 VA MESONET
JAMES RIVER BRIDGE.
&&
JMLocal storm report, Jun 4, 5:54 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
654 PM EDT FRI JUN 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM MARINE TSTM WIND 2 SSE RALEIGH TERRACE 36.98N 76.36W
06/04/2021 M43 MPH ANZ638 VA MESONET
MESONET STATION XHMP HAMPTON FLATS.
&&
JMLocal storm report, Jun 4, 6:03 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
703 PM EDT FRI JUN 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST WARDS CORNER 36.92N 76.27W
06/04/2021 M48 MPH CITY OF NORFOLK VA AWOS
AWOS STATION KNGU NORFOLK NAS.
&&
JMLocal storm report, Jun 4, 6:05 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
705 PM EDT FRI JUN 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM MARINE TSTM WIND 7 SW FISHERMANS ISLAND 37.04N 76.08W
06/04/2021 M43 MPH ANZ632 VA MESONET
MESONET STATION XBBT THIRD ISLAND.
&&
JMLocal storm report, Jun 4, 6:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
707 PM EDT FRI JUN 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM MARINE TSTM WIND 1 WSW CAPE CHARLES 37.26N 76.03W
06/04/2021 M45 MPH ANZ632 VA MESONET
MESONET STATION XPLT PLANTATION FLATS.
&&
JMFlash Flood, Isle of Wight
- When
- June 4, 6:20 PM EST to 9:00 PM EST
- Where
- Isle of Wight County, 0.55 mi E of Smithfield to 0.27 mi NE of Smithfield
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 36.980, -76.620
Multiple reporting sites showed 2.0 to 2.5 inches of rain fell in 45 minutes. Standing water was reported on several roadways.
Flash Flood, Isle of Wight
- When
- June 4, 7:15 PM EST to 9:00 PM EST
- Where
- Isle of Wight County, 0.88 mi NW of Isle of Wight to 0.82 mi NW of Isle of Wight
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.910, -76.710
Standing water was reported on several roadways in central portions of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 4 to 30, 2021$8.0 million · 1 event
- Flash Flood in Texas, June 4, 2021$500,000 · 1 event
- Hail and Damaging Winds in New York, June 4, 2021$72,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in New Jersey, June 4, 20211 in hail · 29 events
- Hail and Damaging Winds in Pennsylvania, June 4, 20211.25 in hail · 28 events
- Flash Flood and Hail in Connecticut, June 4, 2021$20,000 · 1 in hail · 3 events
- Damaging Wind in Connecticut, June 4, 2021$15,000 · 61 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 4 to 5, 20218 events
- Hail and Damaging Winds in Montana, June 4, 20211 in hail · 5 events
- Hail and Damaging Winds in Montana, June 4, 20211.75 in hail · 4 events
- Hail in New Jersey, June 4, 20211.25 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 4, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967151, 967154.